Solutions of the \(\bar{\partial }\)-equation with compact support on Stein and Kähler manifold


We study the \(\bar{\partial }\)-equation first in Stein manifold then in complete Kähler manifolds. The aim is to get \(L^{r}\) and Sobolev estimates on solutions with compact support. In the Stein case we get that for any (pq)-form \(\omega\) in \(L^{r}\) with compact support and \(\bar{\partial }\)-closed there is a \((p,q-1)\)-form u in \(W^{1,r}\) with compact support and such that \(\bar{\partial } u=\omega .\) In the case of Kähler manifold, we prove and use estimates on solutions on Poisson equation with compact support and the link with \(\bar{\partial }\) equation is done by a classical theorem stating that the Hodge Laplacian is twice the \(\bar{\partial }\) (or Kohn) Laplacian in a Kähler manifold. This uses and improves, in special cases, our result on Andreotti–Grauert-type theorem.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Amar, E.: An Andreotti-Grauert theorem with \({L}^r\) estimates (2012) arXiv:1203.0759v5

  2. 2.

    Amar, E.: On estimates for the \(\bar{\partial }\) equation in Stein manifolds. J. Lond. Math. Soc. 49(3), 519–533 (2017)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Amar, E.: \({L}^r\) solutions of elliptic equation in a complete Riemannian manifold. J. Geom. Anal. 23(3), 2565–2599 (2018).

    Article  MATH  Google Scholar 

  4. 4.

    Amar, E.: An Andreotti-Grauert theorem with \({L}^r\) estimates (2019) arXiv:1203.0759v9. To appear in Annali Scuola Normale Superior di Pisa Cl. Sci

  5. 5.

    Amar, E., Mongodi, S.: On \({L}^r\) hypoellipticity of solutions with compact support of the Cauchy–Riemann equation. Ann. Mat. Pura Appl. 193(4), 999–1018 (2014)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Andreotti, A., Grauert, G.: Théorèmes de finitude pour la cohomologie des espaces complexes. Bull. Soc. Math. France 90, 193–259 (1962)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Aronszajn, N., Krzywicki, A., Szarski, J.: A unique continuation theorem for exterior differential forms on riemannian manifolds. Ark. Mat. 4, 417–453 (1962)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Beals, R., Greiner, P., Stanton, N.: \({L}^ p\) and Lipschitz estimates for the \(\bar{\partial }\)-equation and the \(\bar{\partial }\)-Neumann problem. Math. Ann. 277, 185–196 (1987)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Folland, G.B., Kohn, J.J.: The Neumann Problem for the Cauchy–Riemann Complex, Volume 75 of the Annals of Mathematics Studies. Princeton University Press, Princeton (1972)

    Google Scholar 

  10. 10.

    Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations, Volume 224 of Grundlheren der mathematischen Wissenschaften. Springer, New York (1998)

    Google Scholar 

  11. 11.

    Grauert, H., Lieb, I.: Das Ramirezsche integral und die lösung der gleichung \(\bar{\partial } f=\alpha\) im bereich der beschränkten formen. Rice Univ. Stud. 56(2), 29–50 (1970)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Henkin, G.: Integral representations of functions in strictly pseudoconvex domains and applications to the \(\bar{\partial }\)-problem. Math. USSR Sb. 11, 181–273 (1970)

    Article  Google Scholar 

  13. 13.

    Hörmander, L.: \({L}^2\) estimates and existence theorems for the \(\bar{\partial }\) operator. Acta Math. 113, 89–152 (1965)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Hörmander, L.: An Introduction to Complex Analysis in Several Variables. American Elsevier, North-Holland (1994)

    Google Scholar 

  15. 15.

    Kerzman, N.: Hölder and \(L^p\) estimates for solutions of \(\bar{\partial } u=f\) in strongly pseudoconvex domains. Commuun. Pure. Appl. Math. 24, 301–379 (1971)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Kohn, J.J.: Global regularity for \(\bar{\partial }\) on weakly pseudo-convex manifolds. Trans. Am. Math. Soc. 181, 273–292 (1973)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Krantz, S.: Optimal Lipschitz and \({L}^{p}\) regularity for the equation \(\overline{\partial }u=f\) on stongly pseudo-convex domains. Math. Ann. 219(3), 233–260 (1976)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Laurent-Thiébaut, C.: Théorie \({L}^p\) et dualité de Serre pour l’équation de Cauchy–Riemann. Ann. Fac. Sci. Toulouse Math. 24(2), 251–279 (2015)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Ovrelid, N.: Integral representation formulas and \(L^p\) estimates for the \(\bar{\partial }\) equation. Math. Scand. 29, 137–160 (1971)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Serre, J.-P.: Un théorème de dualité. Comment. Math. Helv. 29, 9–26 (1955)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Skoda, H.: Valeurs au bord pour les solutions de l’opérateur dët caractérisation des zéros de la classe de Nevanlinna. Bull. Soc. Math. France 104, 225–299 (1976)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Straube, E.: Lectures on the \(L^2\)-Sobolev Theory of the \(\bar{\partial }\)-Neumann Problem. European Mathematical Society (2010)

  23. 23.

    Voisin, C.: Théorie de Hodge et géométrie algébrique complexe., volume 10 of Cours spécialisé. S.M.F (2002)

Download references

Author information



Corresponding author

Correspondence to Eric Amar.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



For the reader’s convenience we shall prove certainly known results on the duality \(L^{r}-L^{r'}\) for (pq)-forms in a complex manifold.

Recall we have a pointwise scalar product and a pointwise modulus:

$$\begin{aligned} (\alpha ,\beta )\mathrm{{d}}m:=\alpha \wedge {\overline{*\beta }};\ \ \left| {\alpha }\right| ^{2}\mathrm{{d}}m:=\alpha \wedge {\overline{*\alpha .}} \end{aligned}$$

By the Cauchy-Schwarz inequality for scalar product we get:

$$\begin{aligned} \forall x\in X,\ \left| {(\alpha ,\beta )(x)}\right| \le \left| {\alpha (x)}\right| \left| {\beta (x)}\right| . \end{aligned}$$

This gives Hölder inequalities for (pq)-forms:

Lemma 6.1

(Hölder inequalities) Let \(\alpha \in L^{r}_{p,q}(\Omega )\) and \(\displaystyle \beta \in L^{r'}_{p,q}(\Omega ).\) We have

$$\begin{aligned} \left| {{\left\langle {\alpha ,\beta }\right\rangle }}\right| \le {\left\| {\alpha }\right\| }_{L^{r}(\Omega )}{\left\| {\beta }\right\| }_{L^{r'}(\Omega )}. \end{aligned}$$


We start with \({\left\langle {\alpha ,\beta }\right\rangle }=\int \limits _{\Omega }{(\alpha ,\beta )(x)\mathrm{{d}}m(x)}\) hence

$$\begin{aligned}\ \left| {{\left\langle {\alpha ,\beta }\right\rangle }}\right| \le \int \limits _{\Omega }{\left| {(\alpha ,\beta )(x)}\right| \mathrm{{d}}m}\le \int \limits _{\Omega }{\left| {\alpha (x)}\right| \left| {\beta (x)}\right| \mathrm{{d}}m(x)}. \end{aligned}$$

By the usual Hölder inequalities for functions we get

$$\begin{aligned}&\int \limits _{\Omega }{\left| {\alpha (x)}\right| \left| {\beta (x)}\right| \mathrm{{d}}m(x)}\le {\left( {\int \limits _{\Omega }{\left| {\alpha (x)}\right| ^{r}\mathrm{{d}}m}}\right) }^{1/r}\\&\quad \times \,\left( {\int \limits _{\Omega }{\left| {\beta (x)}\right| ^{r'}\mathrm{{d}}m}}\right) ^{1/r'} \end{aligned}$$

which ends the proof of the lemma. \(\square\)

Lemma 6.2

Let \(\alpha \in L_{p,q}^{r}(\Omega )\) then

$$\begin{aligned} {\left\| {\alpha }\right\| }_{L_{p,q}^{r}(\Omega )}=\sup _{\beta \in L_{p,q}^{r'}(\Omega ),\ \beta \ne 0}\frac{\left| {{\left\langle {\alpha ,\beta }\right\rangle }}\right| }{{\left\| {\beta }\right\| }_{L^{r'}(\Omega )}}. \end{aligned}$$


We choose \(\beta :=\alpha \left| {\alpha }\right| ^{r-2},\) then:

$$\begin{aligned} \left| {\beta }\right| ^{r'}=\left| {\alpha }\right| ^{r'(r-1)}=\left| {\alpha }\right| ^{r}\Rightarrow {\left\| {\beta }\right\| }_{L^{r'}(\Omega )}^{r'}={\left\| {\alpha }\right\| }_{L^{r}(\Omega )}^{r}. \end{aligned}$$


$$\begin{aligned} {\left\langle {\alpha ,\beta }\right\rangle }={\left\langle {\alpha ,\alpha \left| {\alpha }\right| ^{r-2}}\right\rangle }=\int \limits _{\Omega }{(\alpha ,\alpha )\left| {\alpha }\right| ^{r-2}\mathrm{{d}}m}={\left\| {\alpha }\right\| }_{L^{r}(\Omega )}^{r}. \end{aligned}$$

On the other hand we have

$$\begin{aligned} {\left\| {\beta }\right\| }_{L^{r'}(\Omega )}={\left\| {\alpha }\right\| }_{L^{r}(\Omega )}^{r/r'}={\left\| {\alpha }\right\| }_{L^{r}(\Omega )}^{r-1}, \end{aligned}$$


$$\begin{aligned} {\left\| {\alpha }\right\| }_{L^{r}(\Omega )}{\times }{\left\| {\beta }\right\| }_{L^{r'}(\Omega )}={\left\| {\alpha }\right\| }_{L^{r}(\Omega )}^{r}={\left\langle {\alpha ,\beta }\right\rangle }. \end{aligned}$$


$$\begin{aligned} {\left\| {\alpha }\right\| }_{L^{r}(\Omega )}=\frac{\left| {{\left\langle {\alpha ,\beta }\right\rangle }}\right| }{{\left\| {\beta }\right\| }_{L^{r'}(\Omega )}}. \end{aligned}$$

A fortiori for any choice of \(\beta\):

$$\begin{aligned} {\left\| {\alpha }\right\| }_{L^{r}(\Omega )}\le \sup _{\beta \in L^{r'}(\Omega )}\frac{\left| {{\left\langle {\alpha ,\beta }\right\rangle }}\right| }{{\left\| {\beta }\right\| }_{L^{r'}(\Omega )}}. \end{aligned}$$

To prove the other direction, we use the Hölder inequalities, Lemma 6.1:

$$\begin{aligned} \forall \beta \in L_{p,q}^{r'}(\Omega ),\ \frac{\left| {{\left\langle {\alpha ,\beta }\right\rangle }}\right| }{{\left\| {\beta }\right\| }_{L^{r'}(\Omega )}}\le {\left\| {\alpha }\right\| }_{L^{r}(\Omega )}. \end{aligned}$$

The proof is complete. \(\square\)

Now we are in position to state:

Lemma 6.3

The dual space of the Banach space \(\displaystyle L_{p,q}^{r}(\Omega )\) is \(\displaystyle L_{n-p,n-q}^{r'}(\Omega ).\)


Suppose first that \(u\in L_{n-p,n-q}^{r'}(\Omega ).\) Then consider:

$$\begin{aligned} \forall \alpha \in L_{p,q}^{r}(\Omega ),\ {\mathcal {L}}(\alpha ):=\int \limits _{\Omega }{\alpha \wedge u}={\left\langle {\alpha ,{\overline{*u}}}\right\rangle }. \end{aligned}$$

This is a linear form on \(\displaystyle L_{p,q}^{r}(\Omega )\) and its norm, by definition, is

$$\begin{aligned} {\left\| {{\mathcal {L}}}\right\| }=\sup _{\alpha \in L^{r}(\Omega )}\frac{\left| {{\left\langle {\alpha ,{\overline{*u}}}\right\rangle }}\right| }{{\left\| {\alpha }\right\| }_{L^{r}(\Omega )}}. \end{aligned}$$

By use of Lemma 6.2 we get

$$\begin{aligned} {\left\| {{\mathcal {L}}}\right\| }={\left\| {{\overline{*u}}}\right\| }_{L^{r'}_{p,q}(\Omega )}={\left\| {u}\right\| }_{L^{r'}_{n-p,n-q}(\Omega )}. \end{aligned}$$

So we have \({({L_{p,q}^{r}(\Omega )})}^{*}\supset L_{n-p,n-q}^{r'}(\Omega )\) with the same norm.

Conversely take a continuous linear form \({\mathcal {L}}\) on \(\displaystyle L_{p,q}^{r}(\Omega ).\) We have, again by definition, that:

$$\begin{aligned} {\left\| {{\mathcal {L}}}\right\| }=\sup _{\alpha \in L^{r}(\Omega )}\frac{\left| {{\mathcal {L}}(\alpha )}\right| }{{\left\| {\alpha }\right\| }_{L^{r}(\Omega )}}. \end{aligned}$$

Because \({\mathcal {D}}_{p,q}(\Omega )\subset L_{p,q}^{r}(\Omega ),\) \({\mathcal {L}}\) is a continuous linear form on \(\displaystyle {\mathcal {D}}_{p,q}(\Omega ),\) hence, by definition, \({\mathcal {L}}\) can be represented by a \((n-p,n-q)\)-current u. So we have:

$$\begin{aligned} \forall \alpha \in {\mathcal {D}}_{p,q}(\Omega ),\ {\mathcal {L}}(\alpha ):=\int \limits _{\Omega }{\alpha \wedge u}={\left\langle {\alpha ,{\overline{*u}}}\right\rangle }. \end{aligned}$$

Moreover we have, by Lemma 6.2,

$$\begin{aligned} {\left\| {{\mathcal {L}}}\right\| }=\sup _{\alpha \in {\mathcal {D}}_{p,q}(\Omega )}\frac{\left| {{\left\langle {\alpha ,*\bar{u}}\right\rangle }}\right| }{{\left\| {\alpha }\right\| }_{L^{r}(\Omega )}}={\left\| {*u}\right\| }_{L^{r'}(\Omega )} \end{aligned}$$

because \(\displaystyle {\mathcal {D}}_{p,q}(\Omega )\) is dense in \(\displaystyle L_{p,q}^{r}(\Omega ).\) So we proved

$$\begin{aligned} {\left( {L_{p,q}^{r}(\Omega )}\right) }^{*}\subset L_{n-p,n-q}^{r'}(\Omega ) \hbox { with the same norm }. \end{aligned}$$

The proof is complete. \(\square\)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Amar, E. Solutions of the \(\bar{\partial }\)-equation with compact support on Stein and Kähler manifold. Complex Anal Synerg 7, 1 (2021).

Download citation


  • \(\bar{\partial }\)-equation
  • Poisson equation
  • \(L^{r}\) estimates
  • Stein
  • Riemann and Kähler manifolds